The

BEDLINGTON TERRIER

HEALTH GROUP

wp013bc1a1_05_06 wp18f3d070_05_06

Treatment of affected dogs

Please Note:

 

The signs/symptoms of overt copper toxicosis are those which could be attributed to a number of conditions, e.g.

 

other forms of hepatitis, Cushing’s Syndrome, etc that can affect Bedlington terriers.  It is essential that a positive diagnosis is made as soon as possible in order that the appropriate medication, e.g. copper-chelating agents etc can be given.

 

Unfortunately, there is no treatment to reverse the situation once the copper induced liver damage has occurred. However, if the dog/bitch is identified as an affected animal at an early age, it is possible to take steps to prevent/minimise the possibility of it developing clinical disease.  Obviously, the sooner the status of the dog is determined the greater the chance of a successful response to treatment.

 

Loss of appetite is a classic symptom of many systemic disorders, including copper toxicosis, and needs to be addressed irrespective of the cause.  Consequently, on the assumption that the problem is copper toxicosis, the veterinary surgeon will, at this stage , usually recommend that a  low-copper liver support diet,  specially formulated for the purpose, be fed.  Note: copper-chelation therapy will not/should not be introduced until copper toxicosis has been confirmed

 

However, many dogs seem to be reluctant to eat this type of diet - if so, some form of “home-made  diet should be tried.

 

 

Suitable ingredients include:

 

Chicken/cooked rice/pasta/milk products (unflavoured cottage cheese or natural yoghurt).

 

Eggs (hard boiled or scrambled).

 

Potato (boiled but unsalted)

 

Vegetable oil (olive or sunflower oil).

 

White fish.

 

 

 

Avoid:

 

Offal (liver/kidney/heart/viscera).

 

Red meat.

 

Oily fish/shellfish.

 

 

The veterinary surgeon should be able to advise on suitable ingredients and the formulation of a diet, including the type of mineral/vitamin supplements.

 

Whichever type of diet is used it should be fed on a “little and often” basis and it may be necessary to “hand-feed” the dog, certainly in the first instance, in order to encourage the dog to eat.  It is also advisable to run off “standing water” from the tap before drawing fresh drinking water for the dog.  It is important to monitor food intake and body weight.

 

A low copper diet, if fed at an early stage  may prevent development of the disease.

 

Chelating agents (e.g. D-penicillamine = Distamine) are the usual form of medication used when the dog has been positively diagnosed as being affected with copper toxicosis.  These functions by binding to copper so that it can be excreted in the urine.  Chelating agents also have an anti-inflammatory effect, which may help to reduce cirrhosis i.e. fibrous tissue which is formed in chronic disease and further impairs the liver function.  

 

 

Note:

 

The use of Distamine can result in side effects which can be severe some dogs.  However, they usually shows as nausea and vomiting. Your veterinary surgeon should  be consulted if this occurs.

 

Zinc can be added to the diet.  However, care is needed as excessive amounts of zinc can be  toxic.

 

 

The treatment of a dog diagnosed with chronic copper toxicosis is based on the preventative measures mentioned above but, in addition, the veterinary surgeon may prescribe antibiotics, steroids and other drugs.

 

Note: Acute hepatitis, irrespective of its cause, requires immediate hospitalisation by your veterinary surgeon for intensive care.